Nebraska, 2003

Hail in Nebraska, August 9, 2003

August 9, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 1:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 9, 1:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SAT AUG 9 2003

...18Z SYNOPSIS...
     THE MOST PROMINENT UPPER LEVEL FEATURES IN THE 6.7U IMAGERY ARE
A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCVS) IN WESTERN NORTH
DAKOTA AND THE TEXAS RED RIVER VALLEY. IN THE LOWER LEVELS, A
DEWPOINT BOUNDARY ACROSS WESTERN SOUTH DAKOTA AND THE NEBRASKA
PANHANDLE. ON THE EAST SIDE OF THE BOUNDARY, DEWPOINTS OF 60F OR
HIGHER EXTENDED INTO WESTERN SASKATCHEWAN. THE VISIBLE IMAGERY
SHOWED ANOTHER MESOSCALE BOUNDARY FROM MERRIMAN TO OGALLALA WHERE
CONVECTION WAS FIRING ALREADY IN THE NORTH. THE GOES DERIVED
PRECIPITABLE WATER SHOWED A PLUME OF 25-35MM OVER NEARLY ALL OF THE
NORTH PLATTE FORECAST AREA AND LIFTED INDICES AT OR BELOW -5C.

...FORECAST FOR TONIGHT...
     INDICATIONS ARE THAT CONVECTION WILL CONTINUE TO DEVELOP ALONG
THE BOUNDARIES IN WESTERN NEBRASKA AND THE 500-400MB WIND WOULD
INDICATE A SLOW SOUTHEASTWARD PROGRESSION. AS A RESULT, I WILL GO
FOR SCATTERED THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EXCEPT
MAYBE THE SOUTHWEST. THE PRECIP QUANTITY FROM THE RUC LOOKS LIKE A
GOOD FIRST GUESS.

...MODEL DISCUSSION FOR SUNDAY THROUGH TUESDAY...
     AT 18Z, THE 06Z RUN OF THE ETA APPEARS TO BE VERIFYING WELL
COMPARED TO THE 6.7U IMAGERY AND WIND PROFILERS EVEN TO THE MCV OVER
THE TEXAS RED RIVER VALLEY AND THE ONE OVER NORTH DAKOTA. ALSO, THE
GFS AND ETA FROM THE 12Z CYCLE ARE VERY CLOSE IN THEIR TREATMENT OF
THE UPPER LEVEL HIGH AND THE CYCLONE COMING INTO THE PACIFIC
NORTHWEST LATE TUESDAY. SO, MY CONFIDENCE IN THIS MORNINGS ETA IS
FAIRLY HIGH.
...FORECAST DAYS 1 THROUGH 3...
     FOR SUNDAY...THE SURFACE FRONT/BOUNDARY IS ACROSS NORTH CENTRAL
THROUGH EASTERN NEBRASKA SUNDAY MORNING. CONVERGENCE ALONG THAT
BOUNDARY IS SUPPORTED ALOFT BY DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION (DCVA). THIS COMBINATION OF INGREDIENTS SHIFTS INTO EAST
CENTRAL THROUGH SOUTH CENTRAL NEBRASKA BY 00Z. THEN, WITH HIGH
PRESSURE AT THE SURFACE AND ALOFT, THINGS SHOULD STAY QUIET UNTIL
LATE MONDAY OR EARLY TUESDAY WHEN THE HIGH PLAINS TROUGH AND THETA-
E RIDGE REDEVELOPS.

...MODEL DISCUSSION WEDNESDAY THROUGH SATURDAY...
     THE GFS IS STILL SHOWING DECENT CONTINUITY WITH THE PREVIOUS
RUN AND IS SIMILAR TO THE ECMWF THROUGH DAY 5. THE CONSISTENCY
BETWEEN THE MEDIUM RANGE GFS CYCLES THEN BEGINS TO FALL APART. SO, MY
CONFIDENCE IS NOT REAL HIGH FOR DAYS 6 AND 7.
...FORECAST DAYS 4 THROUGH 7...
     I DONT SEE ANY STRONG REASON FOR MAKING MAJOR CHANGES TO THE
MEDIUM RANGE FORECAST IN DAYS 5 AND 6. THE AXIS OF THE UPPER
RIDGE/HIGH BECOMES SKEWED AND ORIENTED EAST-WEST ACROSS THE NORTHERN
PLAINS BY EARLY WEDNESDAY. THIS SITUATION CONTINUES THROUGH FRIDAY.
THEN, A FRONT BEGINS MOVING THROUGH THE REGION SATURDAY AND SUNDAY.
HOWEVER, MY CONFIDENCE IN THE MEDIUM RANGE GFS IS NOT HIGH ENOUGH
TO INTRODUCE POPS.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Aug 9, 1:50 PM MST, 2 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING AND
OVERNIGHT HOURS ACROSS A MAJORITY OF THE OUTLOOK AREA.
MOISTURE...COMBINED WITH STRONG AFTERNOON HEATING HAS CONTRIBUTED TO
A MODERATELY UNSTABLE ATMOSPHERE. AN UPPER LEVEL DISTURBANCE MOVING
OUT THE HIGH PLAINS WILL HELP PUSH A SURFACE LOW ACROSS SOUTHERN
SOUTH DAKOTA. AS THIS LOW MOVES EASTWARD...IT WILL PULL A SURFACE
TROF INTO WESTERN PORTIONS OF THE OUTLOOK AREA. THESE TWO FEATURES
WILL BE THE FOCUS FOR THE THUNDERSTORM DEVELOPMENT...A FEW OF WHICH
WILL REACH SEVERE LIMITS LATE THIS AFTERNOON INTO THE EVENING HOURS.
THE AREA OF GREATEST RISK APPEARS TO BE MOST OF THE OUTLOOK
AREA...WEST OF HIGHWAY 183. THE PRIMARY THREATS WILL BE LARGE HAIL
AS WELL AS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FOCUS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT INTO EASTERN
PORTIONS OF THE OUTLOOK AREA ON SUNDAY...AS THE SURFACE LOW IN SOUTH
DAKOTA CONTINUE TO MOVE INTO EASTERN NEBRASKA. MOISTURE AHEAD OF THE
LOW AND ASSOCIATED SURFACE BOUNDARY WILL LEAD TO SCATTERED
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING. THE MAIN AREA OF CONCERN
WILL BE AREAS ALONG AND EAST OF HIGHWAY 83...WITH LARGE HAIL AND
DAMAGING WINDS CONTINUING TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION BE NEEDED DURING THE LATE AFTERNOON AND EVENING
HOURS BOTH TONIGHT AND SUNDAY.

13

The radar

The North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
August 9, 4:00 PM MST
Where
Grant County, 6 mi SSE of Whitman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379275.